Anything REALLY better than Tramadol for Fibro pain of ME/CFS ?

Discussion in 'Fibromyalgia Main Forum' started by Gee1, Apr 30, 2012.

  1. Gee1

    Gee1 New Member

    I have terrible stiffness in my muscles and joints, and did not even realise I was in such pain until trying Tramadol last year. In 60 minutes, whilst lying in bed one morning, my first ever 50mg was transformational. I felt loose and supple in a way I had forgotten was even possible. I walked up stairs, and it did not hurt, which was such a surprise. Its's amazing how ill one can get without fully realising it.  (I have read that Dr's performing cataract surgery in 3rd world countries,  find patients may  not even know they have lost sight in one eye, for it has happened so slowly, that the brain has compensated).

    My mood lifted too, a great initial anti-depressant effect. And a week  I thought Tramadol would keep all my ME/CFS symptoms at bay and help me back to normal. 

    But the effects trailed off.  Still no pain at least,  but unfortunately no energy boost either and no anti depressant effect,  after just several weeks.  I was so disappointed to be back to square one. Tramadol  left me unmotivated,  it made inertia and  complacency seem more OK, as if every day was licensed as a lazy Sunday with no need to do anything.  Tramadol eases the ME/CFS 'guilt'
    of doing nothing; time taking on a different perspective. 

     I  break 50mg tablets into half, as I feel it works  best to find the absolute minimum dose.  I have tried many different dosing amounts and at varied times of day, without being able to identify anything that really hits the spot. My mind and body just slows down too much if I take more Tramadol regularly, even at 100mg a day.  

    I write this lying in bed,  holding an IPhone like a book above my chest,  which causes numbness in hands and fingers. I feel quite good. I woke up in pain at 5:45 am, took 50mg of Tramadol, and three hours later I feel like I have just recovered from flu.....which is good. That is assuming I remain horizontal in bed. If I stand up, its as if my mental and physical strength drain away after  60 minutes, with nothing that I can do to get it back, until the same occurs the following day.   I keep taking blood pressure, to try and identify POTS,  but I do not seem to have a fall in blood pressure after standing, just a slight rise. 

    As I do not have high blood pressure, I am going to try adding 6gm of sea salt daily to my diet. 2gm (a teaspoon) of sea salt three times a day to see if that helps combat adrenal fatigue. 

    If you don't take Tramadol every day,  then it works so much better if used just on the odd occasion. 

    I tried 200mg for a couple of days, did not like it and stopped. This abrupt stop messed up my Seratonine, making me feel very depressed for two days. 400mg is the maximum daily dosage. 

    I tried Pregabalin (Lycra) but that also gave more lethargy and brain fog.  Baclofen caused dire constipation, perhaps  not helped by Tramadol even at low doses.  But a side effect of both Lycra and Baclofen is fatigue..... Its hard to take drugs that stops the fibro pain, but increase already debilitating fatigue. 

    Where I am now, is wanting to try an amphetamine stimulant, having seen good reports of low doses, from patients and doctors. However, I have not yet found a doctor in the UK willing to prescribe a stimulant for CFS/ME.  Very frustrating.  The UK guidelines are to only offer 'talking therapy' to people ill with ME.  Last week I contacted a specialist CFS/ME clinic at a major London hospital. I asked what medications they prescribed ? The receptionist said none. They only offer talking therapy. No drugs, just talk  of ways to better coping strategies in hope of regaining ones health.  It's good to talk. . . . . . 

  2. MicheleK

    MicheleK Member

    Hi Gee, I so related to your post. I am in the states but have a number of good friends in the UK with ME and they have been treated the same way you described. I hope that as patient advocacy and new research is increased the days of this sort of treatment will end.

    It is very common for a drug or supplement to work in ME patients for a bit and then just stop working. It's like the disease process finds a way to neurtalize the beneficial effects. It is so discouraging when it happens.

    Have you tried SAMe? That helps with all the things you are dealing with. Being in the states I have no idea what is available to you as far as supplements. I know the government was trying to limit access to them.

    I had a wonderful response to Cymbalta when Lyrica literally made me feel I was in a coma. I swear I slept 22 hours a day for months and my doctor kept saying "let's give it a little bit more time" Well, I had enough of that. But the Cymbalta did work on me like a miracle. Took away all my pain. It worked for a year and a half and then it too just stopped working and the pain came roaring back like a lion.

    I do use D-Ribose and SAMe. Plus I take 3 to 4 motrin at a time when the pain is really bad. I'll take 2 and if in an hour it's not helping I'll take two more. It usually does the trick, though there is always some aching. aching I can take. Pain is a whole nother animal! That needs to be controlled.

    I feel for you with the having to lay flat. I have POTS and I can tell you that it comes and goes and is not always present. You might want to buy an inexpensive heart rate monitor and check your heartrate all through the day. For me, I tried salt and a gallon of fluid a day and also the medication florinef but it wasn't working as far as getting the fluid into my veins where it was low. For a year and a half now I have been getting saline IV's 2 days a week and that works beautifully. Many patients with ME are now getting saline IV's and additional supplements through IV therapy and the ME specialists here are working on getting together a clinical trial to show it's effectiveness. What happens in the states will trickle over to the UK. They can't keep denying people when the evidence becomes abundant. I hope that will happen sooner than later.

    Sending you some love,
  3. lilaclover30

    lilaclover30 New Member

    i take Tramadol with my breakfast at 6:30 a.m.. it lasts until about 11 a.m. my dr. also prescribed Vicoden. I didn't take the pain meds. as directed and he asked my why? I didn't have a good excuse, just that I was afraid of them. I now take the Tramadol as usual and the Vicoden around noon. it helps in the afternoon (makes me take a nap) But the pain icomes back.

    I wish my Dr. would tell me just how to take the meds------I decided that at my age, what difference does it make if I get addicted. I just want them to stop the awfuil pain.

    Good luck to all of you,

    [This Message was Edited on 05/03/2012]
  4. deserella

    deserella Member

    I am so sorry you are not getting the best help from the medical community. I started taking adderall 18 months ago when I was getting ready for my wedding. I don't know how I would have been able to do a 2-3 hour photo shoot without it. it was a life savor. I wish I could take it every day cause; I think more clearly and have more motivation and energy.

    I had been taking the maximum dose of Tramadol everyday for almost 4years . I still had pain. For the last two months I've been on Flexeril which is a muscle relaxant. I've cut way back on my Tramadol dose, some days I don't need it. Flexeril helped me Utah winter be survivable. I don't do well with my pain in the cold.

    When you tested for POTS did you check your heart rate along with blood pressure and that qualified me to be Person With POT

    er? If your heart rate goes way up from sitting to standing that is a sign of pots. I didn't think I had POTS because my blood pressure really didn't have a drastic change, but my nurse informed me the my heart rate was rapidly increasing qualified me to be PWPOTS (peope with pots)
  5. Gee1

    Gee1 New Member

    Hi Deserella,

    I was wondering why you can't take a low dose of Adderall each day ? Does it make you crash, even at a low dose ? Or is it a cost issue ? I would have to self prescribe, buying it on line, where it is very expensive, as I can't find a doctor willing to let me try it just for a couple of days, to see if it helps with my CFS. I have tried Modafinil (Provigil) also self prescribed bought on line, but that just felt like my head was being pulled off, and my body left behind with no energy akin to having too many italian expressos, just like a caffine overload.

    I have not heard of Flexeril before, but my Dr did let me try Baclofen and Lyrica, although I had to suggest them first ! The wikipedia link about Flexeril sayes 38 % find it causes fatigue.

    I know when I have fibro pain, I just love to sunbath and get the heat into my body. Where I live, on Scotlands west coast, we only saw the sun on several days over a 3 month period this winter, always unfortunately just above freezing, with either wind and rain all day every day, or a full blown rain storm would be raging. After the storms, there was never any clear calm sunny weather, just overcast with wind and rain to a lesser extent. Clear sunny blue skies and snow in a Utah winter sound much more pleasant.